Balanced Judicious Partition is Fixed-Parameter Tractable

Daniel Lokshtanov, Saket Saurabh, Roohani Sharma, Meirav Zehavi

Research output: Chapter in Book/Report/Conference proceedingConference contribution

11 Downloads (Pure)

Abstract

The family of judicious partitioning problems, introduced by Bollob\'as and Scott to the field of extremal combinatorics, has been extensively studied from a structural point of view for over two decades. This rich realm of problems aims to counterbalance the objectives of classical partitioning problems such as Min Cut, Min Bisection and Max Cut. While these classical problems focus solely on the minimization/maximization of the number of edges crossing the cut, judicious (bi)partitioning problems ask the natural question of the minimization/maximization of the number of edges lying in the (two) sides of the cut. In particular, Judicious Bipartition (JB) seeks a bipartition that is "judicious" in the sense that neither side is burdened by too many edges, and Balanced JB also requires that the sizes of the sides themselves are "balanced" in the sense that neither of them is too large. Both of these problems were defined in the work by Bollob\'as and Scott, and have received notable scientific attention since then. In this paper, we shed light on the study of judicious partitioning problems from the viewpoint of algorithm design. Specifically, we prove that BJB is FPT (which also proves that JB is FPT).
Original languageEnglish
Title of host publicationProc. of the 37th Annual Conference on Foundations of Software Technology and Theoretical Computer Science (FSTTCS’17)
Pages40-40:15
Volume40
StatePublished - 2017

Keywords

  • cs.DS
  • F.2, I.1.2, G.2.2

Fingerprint

Dive into the research topics of 'Balanced Judicious Partition is Fixed-Parameter Tractable'. Together they form a unique fingerprint.

Cite this